Alert archive / California / Flash Flood Warnings in 1999

Flash Flood Warning 34, NWS Las Vegas, NV

July 13, 1999San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 13, 1999, 3:24 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 13, 1999, 3:24 PM PDT (22:24 UTC)
Expired
Jul 13, 1999, 5:30 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 43 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 10.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 1999-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 1999-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KVEF 132226
FFWLAS
CAC071-140030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
324 PM PDT TUE JUL 13 1999

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 530 PM PDT

* AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN OVER EXTREME NORTHWESTERN SAN BERNARDINO COUNTY...OR
  ABOUT 23 MILES SOUTHWEST OF TRONA...STATIONARY.

FLASH FLOODING IS LIKELY OCCURING ALONG TRONA AND SEARLES STATION 
ROADS JUST EAST OF HIGHWAY 395 AND THE KERN COUNTY BORDER.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
NORMALLY DRY WASHES AND ARROYOS...AS WELL AS MANY RURAL ROADS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER ATTEMPT
TO CROSS SWIFTLY FLOWING WATER. VEHICLES CAUGHT IN RISING WAvTERS
SHOULD BE ABANDONED QUICKLY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LAS VEGAS.

LAT...LON 3548 11740 3558 11761 3538 11762 3535 11753

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 9:26 AM PDT, 5 hours 58 minutes earlier.

Area forecast discussion, Jul 13, 9:26 AM PDT, 5 hours 58 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
920 AM PDT MON JUL 12 1999

SYNOPSIS...HIGH PRESSURE NEAR THE FOUR CORNERS WILL CONTINUE TO
PULL MOISTURE NORTH INTO THE REGION. IN ADDITION...THE AIR MASS IS
VERY UNSTABLE TODAY...RESULTING IN NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS...SOME WITH HEAVY RAIN. THE HIGH PRESSURE SYSTEM WILL
SHIFT EAST ON WEDNESDAY... ALLOWING A LOW PRESSURE SYSTEM TO DEVELOP
OVER THE PACIFIC NORTHWEST. THIS WILL RESULT IN INCREASED SOUTHWEST
FLOW ALOFT WHICH WILL BEGIN PUSHING THE MOIST AIR MASS EASTWARD.
DAYTIME TEMPERATURES WILL REMAIN BELOW NORMAL.

DISCUSSION...NEW MESO-ETA SHOWS 300 MB DIVERGENCE COUPLED WITH 700 MB
CONVERGENCE TODAY CENTERED GENERALLY OVER THE COLORADO RIVER...
BASICALLY WHERE WE HAVE THE FLASH FLOOD WATCH. WITH CONTINUED
SOUTHERLY FLOW AND ABUNDANT MOISTURE TO THE SOUTH ...TRAINING OF
SHOWERS AND THUNDERSTORMS A CONCERN. WE HAVE SEEN SOME OF THAT THIS
MORNING BUT SO FAR RAINFALL RATES HAVE REMAINED LOW ENOUGH TO NOT
CAUSE ANY PROBLEMS. FLASH FLOOD WATCH LOOKS GOOD AND WILL LIKELY NOT
MAKE ANY ADJUSTMENTS AS MODELS AND OBSERVED WEATHER SUPPORT THE
LOCATION OF THE WATCH. OTHERWISE FORECAST LOOKS TO BE IN PRETTY GOOD
SHAPE AND NO UPDATES PLANNED. THERE ARE SOME BREAKS IN CLOUDS BUT
WILL HAVE TO MONITOR TEMPERATURES FOR POSSIBLE LOWERING.

.LAS...A FLASH FLOOD WATCH HAS BEEN POSTED FOR PORTIONS OF SRN NV...
       NW AZ...AND SERN CA FROM 17Z UNTIL 04Z. REFER TO THE LATEST
       STATEMENT FOR DETAILS.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:39 PM PDTFlash Flood WarningVEFSan Bernardino111 min
Jul 13, 2:10 PM PDTFlash Flood WarningVEFSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.